Share This Article:
Seniors and Overmedication
For some, taking medications is essential to maintaining health, and can’t be avoided. But evidence suggests - and experts agree - that millions of people are taking more medications than needed. The more drugs that are taken at the same time, the greater the risk of adverse interactions and potentially devastating side effects, due to the cumulative impact and the mixing of drugs.
Overmedication and taking multiple medications (technically called polypharmacy), are common and increasing to epidemic proportions among the senior population. Seniors are prone to more chronic conditions that require medication, but an aging body tolerates drugs differently and metabolizes drugs more slowly, making drug interaction a greater concern.
Contributing Factors: The main reason polypharmacy has increased over the past decade is that there are more drugs available for chronic illnesses - from high blood pressure and cholesterol to osteoarthritis and osteoporosis. Improved diagnoses also enhance medication use. Marketing of drugs to consumers plays a role, as patients inquire about and demand the medicines they see advertised on TV and in magazines.
There also is a lack of coordination among insurers, doctors, and pharmacies. Patients may see multiple specialists who don’t coordinate with each other to discuss what drugs are being prescribed. It is then left to the patient to track it all, and some seniors are simply not prepared for that. Recent statistics show that on average, 1 out of every 4 patients have prescriptions from at least 4 different doctors.
In addition, it is often assumed that people need to take chronic disease medications for long periods, or the rest of their lives. Many who have marginally high cholesterol, high blood pressure and blood sugar can cut back on their medications if lifestyle changes bring their conditions under control - and there is too little emphasis on exploring those options. There’s also a fair amount of research suggesting that a sizable portion of people are taking antidepressants, anti-anxiety meds, and pain relievers when it is not necessary.
Potential Dangers: While drugs do save lives, few prescription medications are completely free of risks or side effects. A 2012 report by Bruyere, a Canadian health services organization, listed several factors that put seniors at increased risk from polypharmacy:
- Physiologic changes (increased sensitivity to benzodiazepines, analgesics, or antihypertensives)
- Reduced kidney and liver function (making it harder to excrete drugs)
- Reduced body fat (this changes the distribution of drugs)
- Existing conditions (dementia, delirium, poor kidney function, poor balance and increased likelihood of falls)
Polypharmacy also has an effect on cognition and the mental capacity of seniors. Overmedicated seniors have been mistakenly diagnosed with depression, dementia, and even Alzheimer’s disease.
Recognize the Warning Signs: Knowing symptoms to watch for can help you determine if your loved one may be overmedicated. Potential signs include: drowsiness; physical complications, like dry mouth and ulcers; confusion; withdrawal from family or friends; hallucinations; dizziness or falls; fractures; and seizures. If your loved one experiences these warning signs or any sudden changes in behavior, notify a doctor immediately.
How to Cut Down on Prescriptions:
- If your loved one takes 4 or more medications (including vitamins, herbs, and OTC medicines) and has not had them reassessed by the primary care doctor within the past year, this should be done as soon as possible. Pill bottles should be taken to the doctor, so he or she has accurate information.
- Be proactive when discussing meds with the doctor. Your loved one should ask if he or she still needs to be taking each drug and why. Seniors can also ask if dosages can be lowered.
- Ask the doctor if lifestyle changes, such as modifying diet or exercising more, would enable your senior to cut back on any medications. See if alternative treatments like acupuncture, yoga, or meditation can help.
- Don’t just rely on the doctor to know details about drug-drug interactions. Do online research. Reliable websites such as healthline.com and medscape.com list potential interactions and provide explanations.
- If a new medicine is taken on top of 2 or more and there are new side effects, tell the doctor right away - especially if symptoms include stomach upset or queasiness, dizziness, sedation, or loss of balance.
- A new side effect or drug-drug interaction can develop with meds that have been taken for a while.
That’s because some drugs build up in the body, increasing their potency. Other drugs can lose their effectiveness over time, so a condition’s previously treated symptoms can resurface.
- Use only one pharmacy and pharmacist. Make sure the pharmacist knows what is being taken (including herbs prescribed elsewhere). Pharmacists are often better drug interaction specialists than doctors.
Comfort Keepers® can help. As part of our quality in-home care, our caregivers can aid in monitoring the right type, timing, and dosage of medications to help keep loved ones safe and healthy. We also offer some technical products as solutions. Contact us today to discover all of the services we offer.
ParentGiving. “Overmedication in the Elderly.” Web. 2016.
MedShadow. “Are Seniors Being Overmedicated?” by Steven Findlay. Web. 2015. Updated 2016.
AARP. “The Pharmacist Who Says No to Drugs.” by Bill Hogan. Web. 2011.
CareConversations. “Overmedication: Warning Signs to Watch For.” Web. 2016.